Format

Send to

Choose Destination
J Emerg Med. 2004 Jan;26(1):47-50.

A case series of patients with black tar heroin-associated necrotizing fasciitis.

Author information

1
Department of Emergency Medicine, Alameda County Medical Center, Oakland, California 94602, USA.

Abstract

In 2000, a series of cases of necrotizing fasciitis (NF) among injection users of black tar heroin was observed in our Emergency Department (ED). The description of these cases characterizes the ED presentation of NF, focusing on the sensitivity of physical signs and ED diagnostic tests. All cases of pathologically determined NF in 2000 were prospectively and retrospectively identified and analyzed. Among the 20 patients identified, 20% had fever and 80% were tachycardic in the ED. Most patients, 95%, had elevated white blood cell counts (mean = 37.1 + 23.4 k/ul), 79% had elevated lactate levels, 47% were hyponatremic, and 33% had soft tissue gas on radiograph. Thirty-seven percent of blood cultures and 75% of surgical wound cultures were positive, revealing a variety of organisms. Although tachycardia, leukocytosis, and elevated lactate levels are common in NF patients, fever and soft tissue gas are not. Tests and traditional teaching regarding the "classic" findings of NF should be amended to reflect differences seen in the setting of injection drug use with black tar heroin.

PMID:
14751477
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center